Georgia, 2008

Hail and Damaging Wind in Georgia, May 21, 2008

May 21, 2008 · NWS TAE · 4 events in 1 county or zone

A late afternoon severe thunderstorm produced strong winds and large hail from just west of Valdosta to just south of Lake Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A late afternoon severe thunderstorm produced strong winds and large hail from just west of Valdosta to just south of Lake Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 21, 2:05 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, May 21, 2:05 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT WED MAY 21 2008

...CORRECTED WATCH EXPIRATION TIME IN SYNOPSIS...

.SYNOPSIS...HIGHLY AMPLIFIED MID/UPPER LEVEL PATTERN DOMINATES THE
NATION THIS AFTERNOON, WITH A PLAINS RIDGE SANDWICHED BETWEEN TROUGHS
OVER THE INTERMOUNTAIN WEST AND ERN CONUS. THE LATEST REGIONAL
SURFACE ANALYSIS SHOWS THE QUASI-STATIONARY FRONT EXTENDING FROM
SERN SC THROUGH CNTRL GA, SRN AL AND MS. BLANKET OF LOW CLOUDS HAS
BEEN GRADUALLY SCATTERING OUT DURING THE PAST FEW HOURS. DESPITE
WEAK FRONTAL CONVERGENCE, STRONG HEATING WILL BE SUFFICIENT FOR
RAPID CONVECTIVE INITIATION IN WEAKLY CAPPED ATMOSPHERE. STEEP MID
LAPSE RATES AND 30-40 KT DEEP LAYER SHEAR WILL PROMOTE THE
DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS FROM MID AFTERNOON
THROUGH EARLY EVENING. ALREADY SEEING ISOLD STORMS FORMING OVER SRN
GA, AND WILL SEE ADDITIONAL STORMS. THE MAIN THREATS OF THE SEVERE
STORMS THAT DEVELOP WILL BE HAIL AND DAMAGING WIND GUSTS. THE SPC
HAS JUST ISSUED SVR TSTM WATCH #332 UNTIL 10 PM EDT/9 PM CDT.
OUTSIDE THE CONVECTION, VERY WARM AND HUMID CONDITIONS WILL PREVAIL
FOR THE REMAINDER OF THE AFTERNOON WITH TEMPS REACHING THE UPPER 80S
AND LOWER 90S. IT WILL BE BREEZY, ESPECIALLY NEAR THE COAST AND OVER
THE COASTAL WATERS WITH SUSTAINED W-SW WINDS AROUND 15 KTS WITH
HIGHER GUSTS.

&&

.SHORT TERM (TONIGHT-FRIDAY NIGHT)...12Z NUMERICAL MODELS IN GENERAL
AGREEMENT THIS PERIOD, WITH THE CONTINUATION THE HIGHLY AMPLIFIED
MID/UPPER LEVELS. CLOSED LOWS OVER THE SWRN AND NERN CORNERS OF THE
CONUS INITIALLY WILL MAINTAIN THEIR POSITIONS THROUGH THURSDAY. THEN
THE NERN CONUS LOW HEADS OUT INTO THE ATLANTIC, WHILE THE WRN CONUS
LOW BECOMES THE DOMINANT FEATURE, WITH A SHARP RIDGE FROM THE NRN
GULF INTO THE UPPER MIDWEST BY FRIDAY EVENING. A SHORT WAVE OVER SRN
TX THIS EVENING WILL MOVE NEWD TOWARD THE GULF COAST THURSDAY
AFTERNOON, AND ACROSS OUR CWA ON FRIDAY.

HAVE RAISED POPS TO 30 PERCENT FOR MOST OF THE CWA FOR THE LATE
AFTERNOON AND EVENING PERIODS FOR EXPECTED CONVECTIVE TRENDS.
THEN POPS DECREASE TO SILENT 10S OVERNIGHT. STALLED FRONT OVER SRN
AL AND GA WILL BEGIN TO LIFT NWD AS A WARM FRONT ON THURSDAY IN
RESPONSE TO APPROACHING SHORT WAVE AND SURFACE LOW PRESSURE FROM
THE SW. THEN DEEP LAYER MOISTURE AND LARGE SCALE LIFT WILL
OVERSPREAD THE REGION FROM SW TO NE BEGINNING THURSDAY AFTERNOON AND
LINGERING THROUGH FRIDAY AFTERNOON. MODEL PRECIP WATER VALUES WILL
INCREASE FROM 1.5 TO OVER 2 INCHES OVERNIGHT THURSDAY INTO FRIDAY.
WHILE THE SEVERE POTENTIAL WILL BE MINIMAL DUE TO MOIST ADIABATIC
LAPSE RATES, RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS
CAN BE EXPECTED. AS THE LIFT AND MOISTURE DEPART THE CWA TO THE EAST
FRIDAY EVENING, POPS DECREASE TO 20 PERCENT.

.LONG TERM (SATURDAY-WEDNESDAY)...A NEW UPPER LOW WHICH WILL FORM
OVER THE INTERMOUNTAIN WEST WILL RETROGRADE TOWARDS THE CA/OR
COAST. THIS WILL ALLOW THE UPPER RIDGE WHICH WILL EXTEND FROM THE
CNTRL GULF COAST NWD UP THE MS RIVER TO SLIDE WWD AS
WELL...RESULTING IN A SHARP TROUGH DOWN THE ERN SEABOARD. THIS
TROUGH WILL HELP PUSH A BACKDOOR COLD FRONT THROUGH THE REGION ON
SUNDAY WHICH WILL FINALLY PUT AN END TO THE UNSETTLED CONDITIONS BY
MEMORIAL DAY. A CANADIAN SFC RIDGE WILL BUILD IN FROM THE N AND NE.
THE 12 UTC ECMWF FROM TUE AFTN SHOWS ESSENTIALLY THE SAME SOLUTION
AS THE LATEST 00 UTC GFS...ONLY IT IS ABOUT 12-18 HRS FASTER WITH
THE WHOLE PROCESS WHICH WOULD SALVAGE BETTER VACATION WEATHER FOR
THE REMAINING 2/3 OF THE HOLIDAY WEEKEND. WILL BE VERY INTERESTING
TO NOTE ANY TRENDS FROM THE 00 UTC ECMWF RUN WHEN IT BECOMES
AVAILABLE...AS THE PREVIOUS 12 UTC GFS WAS FASTER AS WELL.

&&

.MARINE...THE PRESSURE GRADIENT BETWEEN A HIGH PRESSURE RIDGE OVER
THE GULF OF MEXICO AND AN APPROACHING COLD FRONT NORTH OF THE
COASTAL WATERS WILL KEEP WINDS AT CAUTIONARY LEVELS THROUGH EARLY
THIS EVENING. WINDS AND SEAS SHOULD WILL DECREASE BELOW HEADLINE
CRITERIA TONIGHT AND THURSDAY BEFORE INCREASING ONCE AGAIN THURSDAY
NIGHT AND FRIDAY MORNING AHEAD OF THE SURFACE LOW PRESSURE SYSTEM.
WINDS AND SEAS WILL DECREASE FRIDAY NIGHT AND REMAIN LOW THROUGH THE
HOLIDAY WEEKEND.

&&

.AVIATION...BKN-OVC MVFR CIGS HAVE SCATTERED OUT AND LIFTED INTO VFR
CATEGORY EARLY THIS AFTERNOON FOR ALL TERMINALS...WITH THE EXCEPTION
OF KPFN WHERE PERIODS OF BKN MVFR CIGS WILL LIKELY CONTINUE INTO THE
LATE AFTERNOON. AREA RESIDES JUST TO THE SOUTH OF A STATIONARY
FRONTAL BOUNDARY AND STILL EXPECTING ISOLD-WDLY SCT SHOWERS AND/OR
THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. CHANCES WILL REMAIN LOW
ENOUGH TO EXCLUDE TEMPO GROUPS AT ALL TERMINALS EXCEPT KVLD. WILL
HANDLE THE SLIGHT CHANCE WITH CB MENTION AT ALL REMAINING TERMINALS.
HOWEVER...ANY ISOLATED STORMS THAT ARE ABLE TO DEVELOP WILL HAVE A
CHANCE TO BECOME STRONG TO SEVERE WITH HAIL AND VERY GUSTY WINDS THE
MAIN THREATS. ISOLATED STORMS WILL DISSIPATE AFTER SUNSET WITH HIGH
CLOUDS INCREASING. THERE WILL BE ENOUGH RESIDUAL MOISTURE SOUTH OF
THE FRONT TO DEVELOP SOME PATCHY FOG AND HAVE MENTIONED MVFR CIGS
FOR KTLH AND KVLD OVERNIGHT.

&&

.FIRE WEATHER...NO CONCERNS THROUGH THE MEMORIAL DAY WEEKEND DUE TO
EXPECTED RAINFALL AND AMPLE LOW LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  69  87  68  85  70 /  30  30  50  60  20
PANAMA CITY  73  84  72  85  74 /  30  50  50  50  20
DOTHAN       67  87  68  86  70 /  20  40  40  40  20
ALBANY       65  89  68  86  68 /  20  30  40  40  20
VALDOSTA     67  88  68  84  68 /  30  30  50  60  30
CROSS CITY   67  88  69  84  69 /  20  40  50  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...MROCZKA
LONG TERM...GOULD
SHORT TERM/MARINE...JAMSKI
Hazardous weather outlook, May 21, 7:05 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
805 AM EDT WED MAY 21 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
805 AM EDT WED MAY 21 2008 /705 AM CDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A WEAK COLD FRONT WILL APPROACH FROM THE NORTH TODAY AND STALL
ACROSS SOUTHERN ALABAMA AND GEORGIA TONIGHT. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ALTHOUGH
DEEP LAYER MOISTURE WILL BE LIMITED...THE ATMOSPHERE WILL BE
UNSTABLE. SOME OF THE STORMS THAT DEVELOP MAY BE STRONG TO SEVERE
WITH THREATS FOR HAIL AND DAMAGING WIND GUSTS. THERE IS A MODERATE
RISK OF RIP CURRENTS ALONG AREA BEACHES AND SMALL CRAFT OPERATORS
SHOULD EXERCISE CAUTION ON THE GULF WATERS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE STALLED FRONT WILL MOVE NORTH AS A WARM FRONT ON THURSDAY. A LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE GULF OF MEXICO
AND MOVE NORTHEAST INTO THE REGION...PROVIDING GOOD CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK. A BACKDOOR FRONT
WILL USHER IN A DRIER AIRMASS TO THE TRI-STATE REGION LATE SUNDAY
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, May 21, 2:43 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
343 PM EDT WED MAY 21 2008

GAZ159-212030-
BROOKS-
343 PM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BROOKS COUNTY IN
SOUTHWEST GEORGIA...

* UNTIL 430 PM EDT

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PAVO...OR 8 MILES NORTHWEST
OF QUITMAN...MOVING EAST AT 20 TO 25 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. SMALL
HAIL IS ALSO POSSIBLE WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, May 21, 3:13 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM EDT WED MAY 21 2008

GAZ160-161-212100-
LANIER-LOWNDES-
413 PM EDT WED MAY 21 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LANIER AND LOWNDES
COUNTIES IN SOUTH CENTRAL GEORGIA...

* UNTIL 500 PM EDT

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST VALDOSTA...OR 6 MILES WEST OF
VALDOSTA...MOVING EAST AT 25 TO 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Local storm report, May 21, 3:40 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             WEST VALDOSTA           30.82N 83.32W
05/21/2008  E0.75 INCH       LOWNDES            GA   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL REPORTED BY TRAINED SPOTTER NEAR
            THE MALL.

&&

CW
Local storm report, May 21, 3:45 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             KINDERLOU               30.80N 83.37W
05/21/2008  E1.75 INCH       LOWNDES            GA   EMERGENCY MNGR

            COUNTY EMA RELAYED A REPORT OF GOLF BALL SIZE HAIL NEAR
            HIGHWAY 84.

&&

CW
Local storm report, May 21, 4:17 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
517 PM EDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 W WEST VALDOSTA       30.82N 83.35W
05/21/2008  E0.88 INCH       LOWNDES            GA   PUBLIC

            NICKEL SIZE HAIL REPORTED 2 MILES WEST OF INTERSTATE 75
            ON US HIGHWAY 84.

&&

CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lowndes

When
May 21, 4:22 PM EST
Where
Lowndes County, 2 mi W of Valdosta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.830, -83.314

Dime to penny size hail was reported near the Valdosta Mall.

Hail, Lowndes

When
May 21, 4:25 PM EST
Where
Lowndes County, 1.57 mi ENE of Kinderlou
Measured
0.88 in hail
Reported by
Public
Coordinates
30.807, -83.345

Nickel size hail was reported two miles west of Interstate 75 on US Highway 84.

Hail, Lowndes

When
May 21, 4:30 PM EST
Where
Lowndes County, Kinderlou
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.800, -83.370

Golf ball size hail was reported near US Highway 84.

Thunderstorm Wind, Lowndes

When
May 21, 4:50 PM EST
Where
Lowndes County, 0.5 mi S of Lake Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.673, -83.180

A large tree was blown down on US Highway 41 just south of Lake Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98922, 98923, 98924, 98926.